Contact

Get Help Now

WI IL IA

I suspect that our Milwaukee nursing home is overmedicating my elderly mother. Lately, she seems very lethargic and unlike her normally sociable self. What are the signs of overmedication in the elderly?

Sudden changes in the personality or condition of a nursing home patient can be a sign that something is wrong. Such changes may indicate deteriorating health, a problem with medication or even nursing home neglect or abuse. You are smart to be concerned.

Overmedication in the elderly is a widespread problem. Each year, more than 38 million elderly Americans suffer drug complications. There are many reasons why overmedication occurs:

  • The ability to metabolize medications slows down with age. Many elderly patients require lower doses of drugs.
  • Many elderly patients take multiple medications.
  • Signs of overmedication are mistaken for illness.
  • Signs of overmedication are overlooked because of high turnover in caregivers. Nurses and other caregivers that don’t spend a lot of time with a patient may not recognize deviations from normal behavior.
  • Accidental overmedicating when the patient gets confused about prescriptions.
  • Multiple medical providers.
  • Inappropriate use of medication as a “chemical restraint” to control disruptive behavior

How do you know if your loved one is overmedicated? In many patients, the symptoms are not obvious and may resemble other medical conditions.

Symptoms of overmedication:

  • Change in personality
  • Change in awareness or recognition
  • Fatigue, sedation or lethargy
  • Problems with walking and standing
  • Balance problems
  • Flushed skin
  • Rashes
  • Sudden weight loss or gain
  • Mood swings
  • A change in attention to personal hygiene
  • Physical impairment
  • Memory difficulties
  • Hallucinations
  • Tics or tremors
  • Involuntary body movements
  • Seizures
  • Withdrawal from others
  • Agitation or anxiety
  • Confusion or delirium
  • Problems with thinking and reasoning
  • Death

Your first step should be to speak with your mother’s physician. Mention your concerns. Overmedication can have life-threatening side effects.

If your loved one has been injured or has died because of overmedication or a medication error in a Wisconsin nursing home, please contact the Milwaukee wrongful death attorneys at Hupy and Abraham by calling 800-800-5678. Our Wisconsin personal injury attorneys may be able to help your family get justice and accountability.